Minnesota, 2024

Heavy Snow and Winter Weather in Minnesota, February 14, 2024

February 14, 2024 · NWS FSD · 4 events in 4 counties and zones

A frontogenetical snow band set up from eastern South Dakota into portions of southwest Minnesota, with snowfall rates reaching 1 to 2 inches per hour at times. The highest snow amounts occurred along and north of Highway 14.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A frontogenetical snow band set up from eastern South Dakota into portions of southwest Minnesota, with snowfall rates reaching 1 to 2 inches per hour at times. The highest snow amounts occurred along and north of Highway 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 5:35 AM CST, 5 hours 25 minutes earlier. Its key messages:

  • Moderate to heavy snow expected today into tonight, with 4-8 inches of snow along the Highway 14 corridor. Expect snowfall rates to approach or exceed 1" per hour this afternoon. Falling snow along with northerly winds will lead to rapid reductions in visibility to below one half of a mile for the evening commute.
  • Given the increased snow amounts, issued a Winter Storm Warning for the Highway 14 corridor today into tonight. Also adjusted timing and added Davison county to the Winter Weather Advisory. Additional headline changes may be needed as the event evolves.
  • Another round of moderate to possibly heavy snow is expected Thursday night into Friday. While the details remain uncertain, several inches of snow are possible especially along the Missouri River Valley.
  • Strong winds late week into the weekend could lead to blowing and/or drifting snow, especially for areas which receive the highest amounts of new snow this week.
Area forecast discussion, Feb 14, 5:35 AM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
535 AM CST Wed Feb 14 2024

.KEY MESSAGES...

- Moderate to heavy snow expected today into tonight, with 4-8
  inches of snow along the Highway 14 corridor. Expect snowfall
  rates to approach or exceed 1" per hour this afternoon.
  Falling snow along with northerly winds will lead to rapid
  reductions in visibility to below one half of a mile for the
  evening commute.

- Given the increased snow amounts, issued a Winter Storm
  Warning for the Highway 14 corridor today into tonight. Also
  adjusted timing and added Davison county to the Winter
  Weather Advisory. Additional headline changes may be needed as
  the event evolves.

- Another round of moderate to possibly heavy snow is expected
  Thursday night into Friday. While the details remain
  uncertain, several inches of snow are possible especially
  along the Missouri River Valley.

- Strong winds late week into the weekend could lead to blowing
  and/or drifting snow, especially for areas which receive the
  highest amounts of new snow this week.

&&

.DISCUSSION...
Issued at 352 AM CST Wed Feb 14 2024

TODAY THROUGH TONIGHT: Our mostly dry and mild days have come to an
end as low pressure treks across the area later today through
tonight. Temperatures today will vary quite a bit with the tight
temperature gradient across the heart of our forecast area. Expect
highs today in the lower 30s to the upper 40s - warmest across
northwestern IA. Temps today will play a role in precipitation types
today. Given soundings, generally expect precip to either be rain,
snow, or a mix, but can't rule out a very brief period of freezing
rain mixing with snow as temps bounce near freezing and the column
saturates this morning across southeastern SD.

Now, let's talk snow and amounts. Moderate to high confidence in
where and when the heaviest snow band sets up. Despite some wobbles,
have seen some consistency in the focus of a strong band of
frontogenesis (f-gen) around 850mb along Hwy 14 by this afternoon,
moving east across the forecast area through this evening. Snow
begins west of the James River by daybreak, expanding east through
the day. Soundings show a deeply saturated column, once saturation
occurs, so expect efficient snowfall especially given our
temperatures. HREF probabilities of greater than 1" per hour
snowfall rates have increased in the 14.00z runs from the 13.12z
runs - with now a 60% or higher chance from northeastern Brule
county to Brookings county during the afternoon hours. HREF
probabilities also show a non-zero chance of 2" per hour rates (30%
chance or less) across Jerauld, Beadle, Sanborn, and Kingsbury
counties during the afternoon. Could also see some heavier rates
during the late afternoon and into the evening as the wrap around
snow tracks east (with a 50% chance or less of 1" per hour rates) in
southwestern MN. 14.00z HREF guidance also has increased in the
potential for 6" or more of snow, with a 60-70% chance along the Hwy
14 corridor, compared to the less than 40% with the 13.12z runs.
Given the coincident location of the lift, moisture, and other data
mentioned, have increased snow amounts from roughly Chamberlain to
Huron and east along Hwy 14 into Marshall. Although the band may
still wobble in the next few hours, have gone ahead and issued a
Winter Storm Warning for the areas with the highest confidence.
Expect 4-8" of snow in this area, with isolated higher amounts
possible.

Further south, expect I-90 corridor east of Mitchell to see 1-3
inches of snow, although isolated higher amounts are possible. An
inch or less of snow is expected south of I-90 into northwestern
IA. However, some uncertainty remains for northwestern IA. The HREF
is picking up on a third area of moderate (40-60% chance) of 1" per
hour snowfall rates with the secondary area of f-gen and WAA in
northwestern IA as the low pivots and moves across IA. Uncertainty
in snow amounts is greatest here, due to the uncertainty in how
quickly temperatures cool leading to the "will it be rain or snow"
issue.

Although northerly winds may gust to 25 mph, the strongest winds
will be offset in timing and space from the highest expected
snowfall - with the highest snow along Hwy 14 and the strongest
winds toward the MO River Valley.

Lows tonight fall into the teens and 20s, with snow tapering off
around midnight east of IA/MN Hwy 60. Expect winds to decrease
tonight.

THURSDAY THROUGH FRIDAY: Snow lovers, you aren't done yet with
another low pressure poised to move into the Plains on the heels of
today's system. Still quite a bit of uncertainty with this system's
track with low confidence in the track, although the entire forecast
area has a greater than 60% chance of seeing 2 or more inches of
snow. Highest chances for 4" or more currently lies along the MO
River where latest model runs maintain the strongest forcing,
although wobbles north and south have been noted in the last few
model runs. Snow begins by early afternoon west of the James River,
again expanding east through the day and into the night. Snow will
taper off Friday as the low moves off to the east. Winds vary in
direction, but stay below 25 mph so this should limit blowing and
drifting snow potential. However, concern increases as winds turn
back to the northwest and strengthen during the afternoon and
evening hours Friday. Expect some patchy blowing and drifting as
winds increase, especially for those with the highest new snowfall
totals. Highs in the 20s to lower 30s and lows in the teens to lower
20s.

FRIDAY NIGHT THROUGH TUESDAY: Colder air is expected into the
weekend, as we shift back to northwesterly flow with ridging
building in the Rockies and a deepening trough across the eastern
CONUS. Highs will be dependent on how much snow cover there ends up
being after the two previous systems. Generally highs in the 30s and
lows in the teens and 20s (leaning on the cooler side if we have
more snow). Strong northwesterly winds Friday night through the
weekend could lead to some blowing or possibly drifting snow, so
those with travel plans will want to keep an eye on the forecast and
travel conditions in the days ahead. Winds Saturday may gust around
35 mph. Models indicate a couple of waves/lows swing through the
central and northern Plains early next week but confidence is too
low for any details at this time. With the focus on the two upcoming
systems, no changes from the NBM during this period.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 522 AM CST Wed Feb 14 2024

Patchy MVFR stratus over southwestern MN and northwestern IA
will move out of the area by 14z. However, expect conditions to
deteriorate from west to east today as precipitation chances
increase and MVFR and lower stratus move in. A band of snow is
expected near/along Hwy 14, with visibility below a mile at
times with rapid snow accumulations due to snowfall rates at or
above 1 inch per hour. Light to moderate snow is expected
elsewhere, with some rain mixing in. Precip should begin for
KFSD by mid afternoon, and in KSUX by late afternoon. Rain
expected for northwestern IA until tonight when p-type switches
to snow.

Winds increase with gusts around 20 knots, which could further
reduce visibility in falling snow. Precipitation moves out of
the area from west to east though the evening into tonight.
Expect a return to lower VFR conditions at the end of the
period, although some guidance indicates MVFR/IFR conditions
may hold on through the overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 9 PM CST this evening for
     SDZ038>040-052-053.
     Winter Weather Advisory until 9 PM CST this evening for
     SDZ054>059.
MN...Winter Storm Warning from 11 AM this morning to midnight CST
     tonight for MNZ071-072.
     Winter Weather Advisory from 11 AM this morning to midnight
     CST tonight for MNZ080-081-097.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...SG
Hazardous weather outlook, Feb 14, 4:20 AM CST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CST Wed Feb 14 2024

MNZ071-072-080-081-097-SDZ038>040-052>059-151030-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
420 AM CST Wed Feb 14 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

A band of snow develops this morning and continues through this
evening. Snow totals of 3 to 8 inches are expected, highest along
Highway 14.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate, or 40% to 60%, chance of another round light to
moderate snow from Thursday evening through Friday morning. Heavy
snow is possible west of the James River. Gusty northwest winds may
cause patchy blowing and drifting snow on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Any reports of snowfall amounts would be appreciated.

IAZ001>003-MNZ089-090-098-SDZ050-060>069-151030-
Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Gregory-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-
420 AM CST Wed Feb 14 2024

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A band of snow this morning and continues through this
evening, with the heaviest amounts occurring north of the Interstate
90 corridor. 1 to 3 inches of snow is expected, with lesser amounts
the further south you go.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate to high, or 40% to 70%, chance of another round
of moderate to possibly heavy snow from Thursday evening through
Friday morning. Gusty northwest winds may cause patchy blowing and
drifting snow on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Any reports of snowfall amounts would be appreciated.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-151030-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
420 AM CST Wed Feb 14 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Rain is likely to transition to light snow this evening with most
locations seeing less than one inch of new snow accumulations,
although higher amounts are possible is snow begins more quickly than
expected. The heaviest snow is expected near and north of Interstate
90 in South Dakota and Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate to high, or 40% to 70%, chance of another round
of moderate snow to possibly heavy snow from Thursday evening
through Friday morning. Gusty northwest winds will cause patchy
blowing and drifting snow on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Any reports of snowfall amounts would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Lincoln

When
February 14, 11:00 AM CST to 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Moderate to heavy snowfall at times totaled to 6.0 inches at Hendricks and 4.5 inches 6 miles southwest of Ivanhoe.

Heavy Snow, Lyon

When
February 14, 12:00 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Moderate to heavy snowfall at times totaled to 6.5 inches at Marshall, 6.0 inches at Ghent, 5.2 inches 4 miles south-southwest of Milroy, and 5.0 inches at Minneota.

Winter Weather, Murray

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Light to briefly moderate snowfall totaled 3.0 inches at Lake Wilson and Chandler.

Winter Weather, Cottonwood

When
February 14, 1:00 PM CST to 10:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Light to briefly moderate snowfall totaled 2.6 inches at Windom.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165381, 1165382, 1165383, 1165384.